As Covid progresses thoughout the world, how is the UK doing? Thanks to the vaccination coverage, 32 million boosters or third doses have been given so far. That brings 60% of the British population up to full vaccination status. At a time when the government is hammering home the need for a booster dose, and as the time frame between jabs has been brought down to three months, vaccination centres are once again swamped with appointments.
And since booster doses are a fairly recent addition to the arsenal against COVID, doctors around the world have to deal with emergent side effects: fatigue, pain near the spot of injection, menstrual disruptions, and in some cases, venous thrombosis or joint pain.
The US Food and Drug Administration (FDA) has identified a new side effect for the vaccine.
A booster-amplified side effect
As is well known, the booster shot from the Pfizer BioNTech brand of the vaccine causes fatigue, headaches, chills, and pain near the injection site. And now, as it turns out, the third dose of the vaccine brings in an additional side effect: swollen lymph nodes.
According to the FDA, this symptom is more frequent after the third dose of the vaccine than after the first or second jab, oddly enough:
Remarkably, swollen lymph nodes in the armpits were observed more frequently after the booster dose than after the first two doses. FDA
What is a lymph node?
These are small masses of lymphatic tissue. They are bean-shaped organs, and are nestled along the lymphatic vessels. They filter out waste products from the body, bacteria, damaged cells and the like.
Inside these small lumps, lymphocytes attack the bacteria and viruses in the lymph. And these lymph nodes are found in various places in the body: the neck, chest, armpits, abdomen, groin.
A largely harmless side effect
So, should you be concerned about swollen lymph nodes following your booster dose? No. Especially since these lymph nodes are regularly swollen, especially with the all the seasonal viruses that rampage about in wintertime. This means that they are working at full capacity. However, should the symptom persist after the jab, it's best you consult with your doctor.